A case of hypomania during nicotine cessation treatment with bupropion

Abstract

Antidepressants can increase the spontaneous risk of hypomania or mania when used for treatment in affective disorders. When prescribed as an antidepressant, bupropion is generally considered to have a lower relative risk of inducing mood shifts. We describe the case of a 67-year-old man known for dysthymic disorder in remission on quetiapine and venlafaxine who experienced a first lifetime episode of hypomania with the introduction of bupropion SR for smoking cessation. To the best of our knowledge, this is the first case report of bupropion-induced mood shift when used specifically for nicotine cessation in a nonbipolar patient. This case highlights the need for clinicians who prescribe bupropion for smoking cessation to perform regular and systematic mood follow-ups during treatment. These follow-ups could even be more important when bupropion is selected to quit smoking in a patient already taking an antidepressant.

DOI: 10.1186/1940-0640-8-22

Extracted Key Phrases

Cite this paper

@inproceedings{GiassonGaripy2013ACO, title={A case of hypomania during nicotine cessation treatment with bupropion}, author={Karine Giasson-Gari{\'e}py and Didier Jutras-Aswad}, booktitle={Addiction science & clinical practice}, year={2013} }